Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


BONE LOSS/BONE DENSITY TEST
Mar 1, 2009

Hi, I am taking Reyataz, Norvir and Truvada, age 53, on meds for 20 months. I have read that Truvada contributes to bone loss and that after 1 year what ever bone loss I will experience from Truvada, has taken place and does not get much worse. Can you shed light on this? I am experiencing some joint pain in my left thumb and elbow-I am a righty and dont use this hand much. I am also experiencing greater pain in my right arm, wrist and elbow. I work on the computer all day which might contribute to this. I have checked this with a surgeon and he says I do not have carpal tunnel and did some physical therapy on it, not much improved though. I also get joint pain in my knees. I did not experience these pains before the meds-could it be the Truvada causing this? Aging? Should I get a bone density test? If a bone denisity test shows bone loss, what would be typical treatment be? Thanks.

Response from Dr. Henry

Bone loss (osteopenia if mild and osteoporosis if more severe ) is generally asymptomatic for years and would rarely cause the pain that you are experiencing. The rates of bone mineral loss are high in HIV+ patients before starting HIV medications. For a variety of HIV combinations there is an initial loss of bone density but then a stabilization. Usual amounts lost on antiretroviral are modest even with tenofovir. Getting a baseline DEXA to assess bone mineral density is a good idea for many patients. If the bone mineral density is decreased then calcium, vitamin D (often HIV patient have low levels), and sometimes a phosphonate such as alendronate can stablize or reverse the bone mineral loss (also important to address many other factors that can contribute to bone mineral loss such as hormone deficiencies, use of corticosteroids, smoking, alcohol and many others). KH



Previous
ARV's and Herbs
Next
sustiva/truvada combo

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement